Arkiv för Matematik

Quasiconformal Lipschitz maps, Sullivan's convex hull theorem and Brennan's conjecture

Christopher J. Bishop

Full-text: Open access


We show that proving the conjectured sharp constant in a theorem of Dennis Sullivan concerning convex sets in hyperbolic 3-space would imply the Brennan conjecture. We also prove that any conformal map f: D→Ω can be factored as a K-quasiconformal self-map of the disk (withK independent of Ω) and a map g: D→Ω with derivative bounded away from zero. In particular, there is always a Lipschitz homeomorphism from any simply connected Ω (with its internal path metric) to the unit disk.


The author is partially supported by NSF Grant DMS 9800924.

Article information

Ark. Mat., Volume 40, Number 1 (2002), 1-26.

Received: 4 October 2000
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2002 © Institut Mittag-Leffler


Bishop, Christopher J. Quasiconformal Lipschitz maps, Sullivan's convex hull theorem and Brennan's conjecture. Ark. Mat. 40 (2002), no. 1, 1--26. doi:10.1007/BF02384499.

Export citation


  • Astala, K., Area distortion of quasiconformal mappings, Acta Math. 173 (1994), 37–60.
  • Barański, K., Volberg, A. and Zdunik, A., Brennan's conjecture and the Mandelbrot set, Internat. Math. Res. Notices (1998), 589–600.
  • Bertilsson, D., Coefficient estimates for negative powers of the derivative of univalent functions, Ark. Mat. 36 (1998), 255–273.
  • Bertilsson, D., On Brennan's conjecture in conformal mapping, Ph. D. Thesis, Royal Institute of Technology, Stockholm, 1999.
  • Bishop, C. J., A criterion for the failure of Ruelle's property, Preprint, 1999.
  • Bishop, C. J., An explicit constant for Sullivan's convex hull theorem, Preprint, 1999.
  • Bishop, C. J., Divergence groups have the Bowen property, Ann. of Math. 154 (2001), 205–217.
  • Bishop, C. J., Bilipschitz approximations of quasiconformal maps, to appear in Ann. Acad. Sci. Fenn. Math. 27 (2002).
  • Bishop, C. J. and Jones, P. W., Hausdorff dimension and Kleinian groups, Acta. Math 179 (1997), 1–39.
  • Bishop, C. J. and Jones, P. W., The law of the iterated logarithm for Kleinian groups, in Lipa's Legacy (New York, 1995) (Dodziuk, J. and Keen, L., eds.), Contemp. Math. 211, pp. 17–50, Amer. Math. Soc., Providence, R. I., 1997.
  • Bishop, C. J. and Jones, P. W., Wiggly sets and limit sets, Ark. Mat. 35 (1997), 201–224.
  • Bowen, R., Hausdorff dimension of quasicircles Inst. Hautes Études Sci. Publ. Math. 50 (1979), 11–25.
  • Brennan, J. E., The integrability of the derivative in conformal mapping, J. London Math. Soc. 18 (1978), 261–272.
  • Buckley, S. M., Hanson, B. and MacManus, P., Doubling for general sets, Math. Scand. 88 (2001), 229–245.
  • Carleson, L. and Jones, P. W., On coefficient problems for univalent functions and conformal dimension, Duke Math. J. 66 (1992), 169–206.
  • Carleson, L. and Makarov, N. G., Some results connected with Brennan's conjecture, Ark. Mat. 32 (1994), 33–62.
  • Douady, A. and Earle, C. J., Conformally natural extension of homeomorphisms of the circle, Acta Math. 157 (1986), 23–48.
  • Epstein, D. B. A. and Marden, A., Convex hulls in hyperbolic space, a theorem of Sullivan, and measured pleated surfaces, in Analytical and Geometric Aspects of Hyperbolic Space (Coventry/Durham, 1984) (Epstein, D. B. A., ed.), pp. 113–253, Cambridge Univ. Press, Cambridge, 1987.
  • Fernández, J. L., Domains with strong barrier, Rev. Mat. Iberoamericana 5 (1989), 47–65.
  • Fernández, J. L. and Rodríguez, J. M., The exponent of convergence of Riemann surfaces. Bass Riemann surfaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 15 (1990), 165–183.
  • Garnett, J. B. and Marshall, D. E., Harmonic Measure in preparation.
  • González, M. J., Uniformly perfect sets, Green's function, and fundamental domains, Rev. Mat. Iberoamericana 8 (1992), 239–269.
  • Hayman, W. K. and Wu, J. M. G., Level sets of univalent functions, Comment. Math. Helv. 56 (1981), 366–403.
  • Hurri-Syrjänen, R. and Staples, S. G., A quasiconformal analogue of Brennan's conjecture, Complex Variables Theory Appl. 35 (1998), 27–32.
  • Jones, P. W. and Makarov, N. G., Density properties of harmonic measure, Ann. of Math. 142 (1995), 427–455.
  • Kraetzer, P., Experimental bounds for the universal integral means spectrum of conformal maps, Complex Variables Theory Appl. 31 (1996), 305–309.
  • Lehtinen, M., Remarks on the maximal dilatation of the Beurling-Ahlfors extension, Ann. Acad. Sci. Fenn. Ser. A I Math. 9 (1984), 133–139.
  • Lehto, O., Univalent Functions and Teichmüller Spaces, Springer-Verlag, Berlin-Heidelberg-New York, 1987.
  • Makarov, N. G., On the distortion of boundary sets under conformal mappings, Proc. London Math. Soc. 51 (1985), 369–384.
  • Makarov, N. G., Conformal mapping and Hausdorff measures, Ark. Mat. 25 (1987), 41–89.
  • Makarov, N. G., A class of exceptional sets in the theory of conformal mappings, Mat. Sb. 180:9 (1989), 1171–1182, 1296 (Russian). English transl.: Math. USSR-Sb. 68 (1991), 19–30.
  • Makarov, N. G., Probability methods in the theory of conformal mappings, Algebra i Analiz 1:1 (1989), 3–59 (Russian). English transl.: Leningrad Math. J. 1 (1990), 1–56.
  • Makarov, N. G., Fine structure of harmonic measure, Algebra i Analiz 10:2 (1998), 1–62 (Russian). English transl. St. Petersburg Math. J. 10 (1999), 217–268.
  • Metzger, T. A., On polynomial approximation in Aq(D)Proc. Amer. Math. Soc. 37 (1973), 468–470.
  • Pfluger, A., Sur une propriété de l'application quasi conforme d'une surface de Riemann ouverte, C. R. Acad. Sci. Paris 227 (1948), 25–26.
  • Pommerenke, C., Uniformly perfect sets and the Poincaré metric, Arch. Math. (Basel) 32 (1979), 192–199.
  • Pommerenke, C., On the integral means of the derivative of a univalent function, J. London Math. Soc. 32 (1985), 254–258.
  • Pommerenke, C., On the integral means of the derivative of a univalent function. II, Bull. London Math. Soc. 17 (1985), 565–570.
  • Pommerenke, C., Boundary Behavior of Conformal Maps, Grundlehren Math. Wiss. 299, Springer-Verlag, Berlin-Heidelberg-New York 1992.
  • Rourke, C., Convex ruled surfaces in Analytical and Geometric Aspects of Hyperbolic Space (Coventry/Durham, 1984) (Epstein, D. B. A., ed.), pp. 255–272, Cambridge Univ. Press, Cambridge, 1987.
  • Staples, S. G. and Ward, L. A., Quasisymmetrically thick sets, Ann. Acad. Sci. Fenn. Math. 23 (1998), 151–168.
  • Sullivan, D., Travaux de Thurston sur les groupes quasi-Fuchsiens et les variétés hyperboliques de dimension 3 fibrées sur S1, in Bourbaki Seminar 1979/80, Lecture Notes in Math. 842, pp. 196–214, Springer-Verlag, Berlin-Heidelberg, 1981.
  • Sullivan, D., Discrete conformal groups and measureable dynamics, Bull. Amer. Math. Soc. 6 (1982), 57–73.
  • Thurston, W. P., The Geometry and Topology of 3-manifolds, Geometry Center, University of Minnesota, Minneapolis, Minn., 1979.
  • Väisälä, J., Free quasiconformality in Banach spaces. II, Ann. Acad. Sci. Fenn. Ser. A I Math. 16 (1991), 255–310.